Author(s): Lee BK, Jeung KW, Lee HY, Jung YH
Abstract Share this page
Abstract CONTEXT: Methomyl is a widely used carbamate insecticide. It is known that mortality rate is generally low in carbamate poisoning, but fatalities from methomyl poisoning have been reported. Nevertheless, there is no reported comparative outcome of methomyl and organophosphate poisoning of comparable toxicity concerning mortality rate and mortality pattern. OBJECTIVE: This study aims to compare the mortality rate and pattern following methomyl poisoning with those after organophosphate poisoning of comparable toxicity. MATERIAL AND METHODS: A retrospective study was conducted on patients with cholinesterase inhibitor poisoning admitted to our institution. Among a diverse group of cholinesterase inhibitors, we included patients who presented after ingesting methomyl or World Health Organisation hazard Class I organophosphate compounds. Patients were divided into two groups; the methomyl group and the Class I organophosphate group. RESULTS: The methomyl group consisted of 17 patients, and the Class I organophosphate group consisted of 42 patients. Seven patients (41.2\%) in the methomyl group presented with cardiac arrest, while none presented with cardiac arrest in the Class I organophosphate group (p < 0.001). In the methomyl group, patients who had not experienced cardiac arrest at presentation survived to discharge from hospital. Among the seven patients who presented with cardiac arrest, three died from multiple organ dysfunction syndrome after resuscitation from cardiac arrest. In the Class I organophosphate group, four patients died from pneumonia and complicating acute respiratory distress syndrome. Therefore, the mortality rate was 17.6\% in the methomyl group and 9.5\% in the Class I organophosphate group (p = 0.399). CONCLUSION: The mortality rate of methomyl poisoning was comparable to that of World Health Organisation Class I organophosphate poisoning. All died patients in the methomyl group experienced cardiac arrest, and died from multiple organ dysfunction syndrome after resuscitation from cardiac arrest.
This article was published in Clin Toxicol (Phila)
and referenced in Journal of Clinical & Experimental Pathology